Alert archive / California / Winter Storm Warnings in 2014

Winter Storm Warning 2, NWS Los Angeles, CA

December 30, 2014

NWS Los Angeles, CA issued this winter storm warning at Dec 30, 2014, 5:05 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 30, 2014, 5:05 PM PST (01:05 UTC)
Expired
Dec 31, 2014, 5:16 AM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WWUS46 KLOX 310105
WSWLOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
505 PM PST TUE DEC 30 2014

...NEAR WHITEOUT CONDITIONS POSSIBLE IN THE LOS ANGELES COUNTY MOUNTAINS
TONIGHT...

.A COLD STORM SYSTEM WILL BRING RAPIDLY INCREASING NORTHEAST WINDS
ACROSS THE LOS ANGELES COUNTY MOUNTAINS THIS EVENING AND IN COMBINATION
WITH FALLING SNOW AND WIND CHILLS BELOW ZERO...WILL CREATE A
DANGEROUS WINTER STORM SITUATION INTO WEDNESDAY MORNING. WIND
GUSTS TO 70 MPH IN THE MOUNTAINS WILL GENERATE WHITEOUT CONDITIONS
AT TIMES DUE TO SNOW...FOG...AND ANY SNOW ON THE GROUND THAT IS
WHIPPED INTO THE AIR.

ALTHOUGH SNOW ACCUMULATIONS IN THE MOUNTAINS ARE NOT EXPECTED TO
BE HIGH...THE COMBINATION OF STRONG WINDS...SNOW...AND COLD
TEMPERATURES WILL BE VERY DANGEROUS FOR TRAVELERS AND ANYONE
OUTDOORS OVERNIGHT.

SNOWFALL WILL DECREASE EARLY WEDNESDAY MORNING...HOWEVER GUSTY WINDS
MAY CONTINUE AND ADDITIONAL WIND WARNINGS OR ADVISORIES WILL BE
REQUIRED THROUGH WEDNESDAY AFTERNOON. 
 
CAZ054-311200-
/O.UPG.KLOX.WW.Y.0007.000000T0000Z-141231T1200Z/
/O.NEW.KLOX.WS.W.0002.141231T0105Z-141231T1200Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
505 PM PST TUE DEC 30 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN
EFFECT UNTIL 4 AM PST WEDNESDAY. THE WINTER WEATHER ADVISORY IS
NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS...2 TO 4 INCHES MAINLY ACROSS THE EASTERN SAN
  GABRIEL MOUNTAINS WITH A DUSTING EXPECTED ACROSS THE GRAPEVINE
  AND INTERSTATE 5 CORRIDOR. 

* LOCATIONS...THE LOS ANGELES COUNTY MOUNTAINS... ESPECIALLY THE
  NORTH FACING SLOPES.

* WINDS AND WIND CHILLS...NORTHEAST WINDS WILL INCREASE TO 30 TO
  45 MPH WITH DAMAGING GUSTS UP TO 70 MPH THIS EVENING THEN
  DECREASE TOWARD MORNING. WIND CHILLS WILL RANGE FROM 5 ABOVE TO
  5 BELOW ZERO IN THE MOUNTAINS OVERNIGHT.

* TIMING...SNOWFALL WILL INCREASE THIS EVENING THEN SLOWLY TAPER
  OFF LATE TONIGHT. SNOW LEVELS WILL REMAIN AROUND 2000 FEET
  TONIGHT.

* IMPACTS...THE COMBINATION OF SNOW AND STRONG WINDS WILL LEAD TO
  VERY HAZARDOUS CONDITIONS FOR ANYONE VENTURING INTO THE
  MOUNTAINS. ROADS WILL BE ICY AND ROAD CLOSURES ARE A
  POSSIBILITY... ESPECIALLY ROADS ACROSS THE EASTERN PORTION OF
  THE SAN GABRIEL MOUNTAINS...INCLUDING ANGELES CREST HIGHWAY.
  WINDS THIS STRONG WILL ALSO BE CAPABLE OF DOWNING TREES AND
  POWERLINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...CHECK THE
LATEST ROAD REPORTS BEFORE DEPARTING. KEEP AN EMERGENCY KIT IN
YOUR VEHICLE WHICH INCLUDES A FLASHLIGHT...FOOD AND WATER...EXTRA
CLOTHES AND BLANKETS...AND TIRE CHAINS.

&&

$$

BOLDT/GOMBERG
2 follow-up statements
111 
WWUS46 KLOX 311048
WSWLOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
248 AM PST WED DEC 31 2014

...NEAR WHITEOUT CONDITIONS POSSIBLE ACROSS THE EASTERN PORTION OF THE
SAN GABRIEL MOUNTAINS THROUGH MID MORNING...

.A COLD STORM SYSTEM WILL CONTINUE TO BRING NORTHEAST WINDS
ACROSS THE LOS ANGELES COUNTY MOUNTAINS EARLY THIS MORNING AND IN
COMBINATION WITH FALLING SNOW AND WIND CHILLS BELOW ZERO...WILL
CREATE A DANGEROUS WINTER STORM SITUATION THROUGH MID MORNING.
WIND GUSTS TO 65 MPH IN THE MOUNTAINS WILL GENERATE WHITEOUT
CONDITIONS AT TIMES DUE TO SNOW...FOG...AND ANY SNOW ON THE GROUND
THAT IS WHIPPED INTO THE AIR.

ALTHOUGH SNOW ACCUMULATIONS IN THE MOUNTAINS ARE NOT EXPECTED TO
BE HIGH...THE COMBINATION OF STRONG WINDS...SNOW...AND COLD
TEMPERATURES WILL BE VERY DANGEROUS FOR TRAVELERS AND ANYONE
OUTDOORS THROUGH MID MORNING.

SNOWFALL WILL DECREASE EARLY THIS MORNING...HOWEVER GUSTY
WINDS MAY CONTINUE AND ADDITIONAL WIND WARNINGS OR ADVISORIES
WILL BE REQUIRED THROUGH LATE THIS MORNING...AND POSSIBLY INTO
THIS AFTERNOON.

CAZ054-311700-
/O.EXT.KLOX.WS.W.0002.000000T0000Z-141231T1700Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
248 AM PST WED DEC 31 2014

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* SNOW ACCUMULATIONS...2 TO 4 INCHES MAINLY ACROSS THE EASTERN SAN
  GABRIEL MOUNTAINS. 

* LOCATIONS...THE LOS ANGELES COUNTY MOUNTAINS...ESPECIALLY THE
  EASTERN SAN GABRIEL RANGE.

* WINDS AND WIND CHILLS...NORTHEAST WINDS 30 TO 45 MPH WITH
  DAMAGING GUSTS UP TO 65 MPH EARLY THIS MORNING THEN DECREASE BY
  MID MORNING. WIND CHILLS WILL RANGE FROM 5 ABOVE TO 5 BELOW
  ZERO IN THE MOUNTAINS EARLY THIS MORNING.

* TIMING...SNOWFALL WILL CONTINUE TO TAPER OFF THIS MORNING. SNOW
  LEVELS WILL REMAIN AROUND 2000 FEET. 

* IMPACTS...THE COMBINATION OF SNOW AND STRONG WINDS WILL LEAD 
  TO VERY HAZARDOUS CONDITIONS FOR ANYONE VENTURING INTO THE 
  MOUNTAINS. ROADS WILL BE ICY AND ROAD CLOSURES ARE A 
  POSSIBILITY... ESPECIALLY ROADS ACROSS THE EASTERN PORTION OF 
  THE SAN GABRIEL MOUNTAINS...INCLUDING ANGELES CREST HIGHWAY. 
  WINDS THIS STRONG WILL ALSO BE CAPABLE OF DOWNING TREES AND 
  POWERLINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...CHECK THE
LATEST ROAD REPORTS BEFORE DEPARTING. KEEP AN EMERGENCY KIT IN
YOUR VEHICLE WHICH INCLUDES A FLASHLIGHT...FOOD AND WATER...EXTRA
CLOTHES AND BLANKETS...AND TIRE CHAINS.

&&

$$

KAPLAN
564 
WWUS46 KLOX 311316
WSWLOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
516 AM PST WED DEC 31 2014

...WINTER STORM WARNING HAS BEEN CANCELLED...

.THE SNOW HAS PUSHED EAST OF LOS ANGELES COUNTY THIS MORNING. ALTHOUGH
THERE WILL CONTINUE TO BE STRONG NORTHEAST WINDS ACROSS THE LOS
ANGELES COUNTY MOUNTAINS THE WINTER STORM WARNING HAS BEEN
CANCELLED. A HIGH WIND WARNING WILL TAKE THE PLACE OF THE WINTER
STORM WARNING DUE TO THE CONTINUATION OF THE STRONG NORTHEAST WINDS
THROUGH NOON TODAY.

CAZ054-311430-
/O.CAN.KLOX.WS.W.0002.000000T0000Z-141231T1700Z/
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...ACTON...MOUNT WILSON...SANDBERG
516 AM PST WED DEC 31 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE WINTER STORM WARNING.

THE SNOW HAS MOVED OUT OF LOS ANGELES COUNTY THEREFORE THE WINTER
STORM WARNING HAS BEEN CANCELLED. A HIGH WIND WARNING WILL BE
ISSUED FOR THE LOS ANGELES COUNTY MOUNTAINS THROUGH NOON.

$$

KAPLAN

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this winter storm warning went out at Dec 30, 3:50 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 30, 3:50 PM PST, 1 hour 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
350 PM PST TUE DEC 30 2014

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

A COLD LOW WILL BRING POSSIBLE PRECIPITATION AND BLUSTERY WINDS INTO
EARLY WEDNESDAY WITH TEMPERATURES TO DIP FURTHER BELOW NORMAL. THE
SUNRISE TEMPERATURES OF NEW YEARS DAY WILL BE THE COLDEST OF THE
WEEK. A HIGH WILL ARRIVE BY FRIDAY AND DOMINATE THE WEATHER INTO THE
MIDDLE OF NEXT WEEK WITH ABOVE NORMAL TEMPERATURES STARTING SUNDAY.

&&

.SHORT TERM (TODAY-FRI)...COLD UPPER LOW DROPPING SOUTH THROUGH
NEVADA THIS AFTERNOON. FINALLY STARTING TO GET A LITTLE SHOWER
ACTIVITY DEVELOPING ACROSS THE EASTERN PORTION OF THE LA BASIN AND
EVEN OVER INTERIOR SLO COUNTY AS WE GET SOME BRIEF UPSLOPE FLOW
INTERACTING WITH THE LOW LVL MOIST LAYER BEFORE THE NORTHEAST FLOW
TAKES OVER LATER THIS EVENING AND DRIES THINGS OUT. THE TRACK OF THE
UPPER LOW IS A BIT FURTHER EAST THAN MODELS HAD SHOWN A COUPLE DAYS
AGO AND EXPLAINS THE DECREASE IN MOISTURE NEAR THE LOW ITSELF. STILL
SEEMS LIKE THERE IS ENOUGH LINGERING MOISTURE OUT IN THE ANTELOPE
VALLEY ALONG WITH THE NORTHEAST FLOW TO GET SOME ISOLATED LIGHT
SHOWERS, THOUGH GUIDANCE POPS ARE ALL UNDER 20. PROBABLY THE BEST
CHANCE OUT THERE WILL BE IN THE FAR SOUTHEASTERN FOOTHILLS NEAR THE
SBD COUNTY LINE WHERE SOME LIGHT ACCUMULATIONS COULD STILL OCCUR.
SAME WITH THE ADJACENT EASTERN SAN GABRIELS NEAR THE WRIGHTWOOD AREA
AND WILL BE LEAVING THE WINTER WEATHER ADVISORY IN TACT THERE.
ELSEWHERE JUST ISOLATED LIGHT SHOWERS WITH AMOUNTS UNDER A TENTH OF
AN INCH.

OTHERWISE, SCREAMING MESSAGE FOR US WITH THIS EVENT WILL BE THE WIND
TONIGHT AND WEDNESDAY FOLLOWED BY COLD OVERNIGHT LOWS. THE WIND
TONIGHT WILL KEEP TEMPS MODERATED IN MANY LOWER ELEVATION AREAS,
THOUGH AV WILL DROP TO AROUND 20, WITH MID 20S IN THE INTERIOR SLO
COUNTY. OJAI AND CENTRAL COAST ALSO EXPECTED TO SEE FREEZING TEMPS
SINCE THOSE ARE SOMEWHAT PROTECTED FROM NE WINDS.

WINDS MOSTLY EXPECTED TO BE IN THE ADVISORY RANGE ACROSS LA/VENTURA
COUNTIES, BUT COULD SEE SOME ISOLATED 60 MPH GUSTS IN OUR FAVORITE
WINDY SPOTS IN THE LA MTNS AND PLACES LIKE WILEY RIDGE AND LAGUNA
PEAK. WINDS EXPECTED TO DROP OFF IN THE AFTERNOON AS USUAL. NEW
YEARS EVE AND MORNING OFFSHORE GRADIENTS ARE EXPECTED TO BE LIGHTER
AND SHOULD ALLOW MANY AREAS TO DROP TO NEAR OR BELOW FREEZING,
INCLUDING AROUND THE ROSE PARADE AREA, AND FREEZE AND HARD FREEZES
WATCHES ARE IN EFFECT. HOWEVER, THERE MAY BE JUST ENOUGH OFFSHORE
BREEZE TO MODERATE SOME AREAS LIKE PORTIONS OF COASTAL VENTURA
COUNTY.

ANOTHER COLD NIGHT FRIDAY NIGHT AND EXPECT FREEZE AND HARD FREEZES
IN MANY OF THE SAME PLACES AS NEW YEARS DAY. OTHERWISE, DRY AND
CLEAR WITH DAYTIME HIGHS 5-10 DEGREES BELOW NORMAL.

.LONG TERM (SAT-TUE)...PRETTY QUIET PATTERN. STILL CHILLY NIGHTS
THROUGH THE WEEKEND BUT WARMING DAYTIME HIGHS TO NEAR OR EVEN
SLIGHTLY ABOVE NORMAL BY SUNDAY. BY MONDAY AND TUESDAY LOOKS FOR
HIGHS WELL INTO THE 70S MOST LOWER ELEVATIONS AREAS UNDER CLEAR
SKIES.

&&

.AVIATION...30/234Z.
COLD UPPER LOW BRINGING ISOLATED TO SCATTERED SHOWERS TO THE REGION
THROUGH THIS EVENING. MOSTLY VFR CIGS BUT POCKETS OF MVFR CIGS WITH
SHOWER ACTVITY. NORTHEAST WINDS ON THE INCREASE DURING NEXT FEW HOURS
WITH STRONGEST BURST OF WINDS GENERALLY BETWEEN 04Z/12Z. DURING THIS
TIME...THERE WILL BE STRENGTHENING UPPER LEVEL WIND SUPPORT THAT
WILL INCREASE REPORTS OF LLWS AND TURBULENCE...INCLUDING
KLAX...KLGB...AND KBUR. POSSIBLE LLWS AT KVNY AND KOXR AS WELL.
NORTHEAST WIND COMPONENT WILL CONTINUE THROUGH MUCH OF THE DAY
TOMORROW BUT WINDS SPEEDS ARE NOT EXPECTED TO BE AS STRONG.

KLAX...MVFR TO VFR CEILINGS WITH OCCASIONAL RAIN SHOWER ACTIVITY
WILL CONTINUE THROUGH THIS EVENING...WITH DRYING TREND OVERNIGHT
AS NORTHEAST FLOW INCREASES. MAIN CONCERN TONIGHT WILL BE INCREASING
NORTH TO NORTHEAST WINDS WITH STRONGEST BURST EXPECTED BETWEEN
06Z AND 12Z. DURING THIS TIME...THERE IS INCREASING CONFIDENCE
THAT GUSTS UP TO 25 KT WITH LLWS WILL OCCUR.

KBUR...MVFR TO VFR CEILINGS WITH OCCASIONAL RAIN SHOWER ACTIVITY
WILL CONTINUE THROUGH THIS EVENING...WITH DRYING TREND OVERNIGHT AS
NORTHEAST FLOW INCREASES. MAIN CONCERN TONIGHT WILL BE INCREASING
NORTHEAST WINDS WITH STRONGEST BURST EXPECTED BETWEEN 04Z AND 12Z.
DURING THIS TIME...THERE IS INCREASING CONFIDENCE THAT GUSTS UP TO
25 KT WITH LLWS WILL OCCUR. SLIGHT CHANCE OF GUSTS UP TO 35 KT
DUE TO FAVORABLE UPPER LEVEL WIND SUPPORT.

&&

.MARINE...30/200 PM.

HIGH CONFIDENCE WITH CURRENT SMALL CRAFT ADVISORIES FOR THE OUTER
WATERS THROUGH LATE TONIGHT.

INNER WATERS SO CAL BIGHT...SMALL CRAFT ADVISORY WILL BE IN EFFECT
FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING FOR THE INNER
WATERS BETWEEN VENTURA TO SANTA MONICA AND THE SAN PEDRO CHANNEL TO
AVALON HARBOR. EXPECT NE WINDS 15 TO 25 KNOTS WITH LOCAL GUSTS TO 30
KT. STRONGEST LATE THIS EVENING TO AROUND MIDNIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE AND HARD FREEZE WARNING (SEE LAXNPWLOX).
FREEZE AND HARD FREEZE WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...MW
AVIATION/MARINE...GOMBERG/SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 30, 6:00 AM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE DEC 30 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-311400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP LATER TODAY AND LAST LATE INTO THE NIGHT.
SNOW...BLOWING SNOW...AND DANGEROUS WIND CHILLS WILL AFFECT THE
MOUNTAINS AND THE ANTELOPE VLY LATE THIS AFTERNOON AND OVERNIGHT.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

FREEZING TEMPS WILL OCCUR OVER MANY AREAS BOTH WEDNESDAY AND
THURSDAY MORNINGS.

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 4:58 PM PSTHigh Wind WarningLOXLos Angeles22 hr
Dec 31, 2:56 AM PSTGale WarningLOX10 hr
Dec 31, 2:56 AM PSTSmall Craft AdvisoryLOX10 hr
Dec 31, 1:17 PM PSTSmall Craft AdvisoryLOX55 min

Nearby

Winter Storm Warnings in California, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.